MKSAP: 70-year-old malnourished man with dementia

Test your medicine knowledge with the MKSAP challenge, in partnership with the American College of Physicians.

A 70-year-old malnourished man with a 4-year history of Alzheimer dementia is admitted to the intensive care unit from the emergency department for treatment of community-acquired pneumonia and impending respiratory failure. He is inattentive and confused and has a weak productive cough. His only medications are donepezil and memantine.

Temperature was 38.3 °C (101.0 °F), blood pressure was 100/62 mm Hg, pulse rate was 110/min, and respiration rate was 26/min; BMI was 18 kg/m2. Arterial oxygen saturation on ambient air was 92%. Pulmonary examination revealed crackles in the right lower lobe. A chest radiograph confirmed an extensive right lower lobe pneumonia.

The patient was treated with ceftriaxone and azithromycin, oxygen, and low-dose unfractionated heparin, 5000 U, three times daily. During the subsequent 48 hours, he had several episodes of hypotension and oxygen desaturation that responded to intubation, mechanical ventilation, and intravenous fluids. By day 4, his serum creatinine level increased to 4.0 mg/dL (305.2 µmol/L) before returning to his hospital-admission value of 1.2 mg/dL (91.6 µmol/L) by day 7. On day 8 he was successfully extubated and transferred to the medicine ward. His wife agreed to his transfer to a nursing home.

At day 10 of hospitalization he is ready for transfer, but he is eating little and develops new bruising on his extremities and gross hematuria.

Day 10 laboratory studies:

Platelet count 152,000/µL (152 × 109/L)
INR 7.7
Activated partial thromboplastin time 46 s
Thrombin time 16 s (control, 15 s)
Fibrinogen 450 mg/dL (4.5 g/L)
D-dimer assay Mildly elevated
Mixing study Corrects to near normal

Which of the following is the most likely diagnosis?

A) Disseminated intravascular coagulation
B) Heparin toxicity
C) Presence of a lupus inhibitor
D) Vitamin K deficiency

MKSAP Answer and Critique

The correct answer is D) Vitamin K deficiency. This item is available to MKSAP 15 subscribers as item 37 in the Hematology and Oncology section.

MKSAP 16 released Part A on July 31. More information is available online.

Clotting factors II, VII, IX, and X, as well as protein C and protein S, require vitamin K–dependent gamma carboxylation for full activity. Dietary vitamin K is obtained primarily from the intake of dark green vegetables and is modified by gut flora to the active form. Interruption of bile flow prevents absorption of vitamin K. Antibiotic-related elimination of enteric bacteria limits intestinal sources of vitamin K, whereas warfarin directly antagonizes vitamin K activity. The prothrombin time (PT) is the first clotting time to become prolonged, but the activated partial thromboplastin time (aPTT) will also lengthen with further factor deficiencies. Therefore, a progressively prolonged PT (with the PT proportionately more prolonged than the aPTT) and a normal thrombin time in a malnourished patient receiving antibiotics should raise the suspicion for vitamin K deficiency. In adults with normal hepatic function, oral or subcutaneous vitamin K usually corrects the clotting times within 24 hours; intravenous vitamin K confers an increased risk for anaphylaxis. Fresh frozen plasma is used when urgent correction is required.

In this patient, the normal thrombin time and platelet count and elevated fibrinogen level are not suggestive of a diagnosis of disseminated intravascular coagulation (DIC) or liver disease. DIC would be a consideration in patients with a constellation of findings, including elevated levels of fibrin degradation products and/or fibrinogen D-dimer, sometimes accompanied by a prolonged PT, a decreased fibrinogen level, and thrombocytopenia.

Antibodies directed against clotting factors are rare but can result in potentially lethal, acquired bleeding disorders. Most such antibodies are considered idiopathic, but they may develop because of drugs or as part of an underlying illness, such as malignancy or autoimmune disorders (for example, systemic lupus erythematosus or rheumatoid arthritis). Diagnosis is made by identification of a protracted clotting time that does not correct with a mixing study. Quantifying the inhibitor by obtaining an inhibitor titer helps determine treatment options. Causes of such acquired bleeding disorders include the use of fibrin sealants during procedures, the presence of antiphospholipid antibodies, and the use of antibiotics. Because the PT/INR mixing study corrects to normal, a lupus inhibitor is excluded in this patient. In addition, low-dose heparin has no effect on INR and should not result in the clinical bleeding present in this patient. Finally, positive D-dimer results are to be expected in any hospitalized, ill patient with ongoing inflammation, and in the absence of any other findings, have no diagnostic significance.

Key Point

  • A progressively prolonged prothrombin time (PT) and activated partial thromboplastin time (aPTT) (with the PT proportionately more prolonged than the aPTT) with a normal thrombin time in a malnourished patient who has received antibiotics is suggestive of vitamin K deficiency.

Learn more about ACP’s MKSAP 16.

This content is excerpted from MKSAP 15 with permission from the American College of Physicians (ACP). Use is restricted in the same manner as that defined in the MKSAP 15 Digital license agreement. This material should never be used as a substitute for clinical judgment and does not represent an official position of ACP. All content is licensed to KevinMD.com on an “AS IS” basis without any warranty of any nature. The publisher, ACP, shall not be liable for any damage or loss of any kind arising out of or resulting from use of content, regardless of whether such liability is based in tort, contract or otherwise.

Comments are moderated before they are published. Please read the comment policy.